Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Anal Fissures/Anal Bleeding
Mar 23, 2000

I posted this in the gay men's section and someone suggested I post it here as well. I notice that someone else asked a similar question recently. I too experience bleeding like the person described.

"Is there anyone else out there who has been troubled with anal fissures (small tears in the rectum) since starting Crixivan? I've always been anally healthy until recently. Since they started, I have restrained from anal sex and keep a high fiber diet, yet they don't go away. I've talked to my doctor and have seen a proctologist. Both are stumped. The proctologist gave me a nitro-glycerine ointment to use in order to relax the muscles and help them heal, but after two months nothing happened.

Neither doctor seems to think this might be a side effect to a medication, but I have to wonder if the Crixivan isn't a culprit to some degree. The fissures started at roughly the same time as I started the Crixivan."

I'm glad to hear I'm not the only one with the symptoms. Are you aware of others? What should I be asking my doctor/ proctologist?

Response from Dr. Henry

I have not heard of that but I will keep my eyes and ears open for similar stories. We see a fair number of anal fissures in our HIV clinic but I have not noticed a relationship to any particular type of HIV drug. For best relief we have often had the patient seen by a rectal surgeon (for cases that don't improve with conservative management) and they have been of a great help in numerous cases (they perform surgery which provides relief).

If you were having bowel problems (such as severe constipation or loose stools) then trying to normalize you GI tract often is helpful but takes some time. For some good general hints about bowel health see a self-help book like Jon Kaiser's Healing HIV. Keith Henry, M.D.



Previous
Side Effect or Depression?
Next
Pain but no bruises

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement